Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 92, NWS Jackson, KY

May 17, 2002Clay County, Leslie County, Perry County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 17, 2002, 6:44 PM EDT for Clay County, Leslie County, Perry County, Kentucky. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2002, 6:44 PM EDT (22:44 UTC)
Expired
May 17, 2002, 7:30 PM EDT
In force
46 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Clay County, KY, Leslie County, KY, Perry County, KY

The radar

The Jackson,KY radar (KJKL), 43 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 172244
SVRJKL
KYC051-131-193-172330-


BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
644 PM EDT FRI MAY 17 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY.
  CLAY COUNTY.
  LESLIE COUNTY.

* UNTIL 730 PM EDT.

* AT 644 PM EDT...A SEVERE THUNDERSTORM WAS OVER ONEIDA...OR  8 MILES
  NORTHEAST OF MANCHESTER...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THOUSANDSTICKS AROUND 700 PM EDT.
  BUCKHORN LAKE STATE RESORT PARK AROUND 710 PM EDT.   
  CONFLUENCE AROUND 715 PM EDT.
  KRYPTON AROUND 720 PM EDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 
MPH...WHICH COULD BLOW DOWN TREES AND BREAK OFF LARGE LIMBS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3731 8382 3715 8371 3713 8344 3726 8325
          3740 8330

PELTON/LEWIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:50 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 17, 3:50 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT FRI MAY 17 2002

CHALLENGES...HOW HARD TO HIT POPS AND HOW MUCH QPF.

LATEST SFC ANALYSIS SHOWS SFC LOW OVER NW TN WITH NEARLY
STATIONARY FRONT EXTENDING NE TO JUST N OF LEX TO JUST N OF HTS AND
THEN TO THE OFF THE NE ENGLAND COAST. COLD FRONT EXTENDS S FROM THE
SFC LOW TO THE GULF OF MEXICO.

HIGHS PWS OVER THE REGION (AROUND 1.6)...BUT BEST INSTABILITY IS S
OF THE FRONT...ESPECIALLY S OF THE DANIEL BOONE PARKWAY NEAR TN
LINE. AS THE FRONT CROSSES AND UPPER SW/V APPROACHES THE FRONT
SHOULD FINALLY GET A BOOT TO THE EAST WITH COLD AIR TO FOLLOW IN
ITS WAKE. SOUTHERN MCS ALONG THE GULF COAST APPEARS TO BE ROBBING
MOISTURE FROM THE SYSTEM...BUT WITH SOME RIGHT ENTRANCE REGION
DYNAMICS TO WORK WITH THIS EVENING...FEEL THAT IT IS PRUDENT TO KEEP FLOOD
WATCH GOING THOUGH DONT FEEL ANY PROBLEMS THAT MIGHT DEVELOP WILL
BE THAT WIDESPREAD. ONE INTERESTING CELL JUST TO SW OF CWA LOOKS TO
BE MOST INTERESTING THING OUT THERE NOW.  WITH SOME AREAS S OF FRONT
SEEING SOME SOLAR HEATING TODAY AND MODERATE SHEAR PROFILE A COUPLE
OF STORMS WITH LARGE HAIL OR STRONG WINDS IS NOT OUT OF THE QUESTION
OVER THE S GIVEN OUTFLOW INTERACTIONS...BUT INSTABILITY PARAMETERS
DECREASE SUBSTANTIALLY N OF KY/TN LINE. EVERYONE SHOULD MEASURE SO
CATEGORICAL POPS IN ORDER TONIGHT.  SOME WRAPAROUND MOISTURE ALONG
WITH COOLER AIR MOVING IN AND SOMEWHAT UPSLOPE FLOW WITH ANY SOLAR
HEATING WILL KEEP SC/CU AROUND AND POSSIBLY A SHOWER OR TWO TOMORROW
AFTERNOON SO WILL GO WITH SLIGHT CHANCE POPS.

WITH DEEP TROUGHS SETTING UP ON BOTH COASTS AND RIDGING OVER THE
ROCKIES AND THEN BUILDING E INTO THE PLAINS...COOL WEATHER TO MOVE
IN FOR THE WEEKEND AND EARLY NEXT WEEK. SEVERAL DISTURBANCES TO DROP
INTO TROUGH ON NW FLOW AND THEY SHOULD KEEP THE CHANCE FOR AT LEAST
DIURNAL CU AROUND. ONE STRONGER VORT WILL MOVE ACROSS THE REGION MON
AFTERNOON SO HAVE GONE WITH CHANCE POPS NORTHERN 2/3 OF CWA...WITH
SLIGHT CHANCE SOUTH.

EXTENDED...MODERATING TREND TO SET UP. AS UPPER PATTERN SHIFTS EAST
AND RIDGING SETS UP ALONG EAST COAST.  TEMPS SHOULD BE AT OR ABOVE
NORMAL TO END THE PERIOD.  TEMPS GENERALLY CLOSE TO GUIDANCE...BUT
WENT A CAT ABOVE MEX GUIDANCE FOR THU AND FRI.

THANKS SURROUNDING NDFD OFFICES FOR COORDINATION.

.JKL...FFA FOR MOST OF BERN KY THRU MIDNIGHT TONIGHT.

PELTON

In the hours before

Special weather statement, May 17, 2:21 PM EDT, 4 hours 23 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-180000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO
NATIONAL WEATHER SERVICE JACKSON KY
1030 AM EDT FRI MAY 17 2002

...SEVERE THUNDERSTORMS POSSIBLE IN SOUTHEASTERN KENTUCKY THIS
AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS FAR SOUTHEAST KENTUCKY THIS
AFTERNOON AND EVENING.

A COLD FRONT IS PRESSING SOUTH INTO EASTERN KENTUCKY. SHOWERS AND
THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT LATER THIS AFTERNOON.
ANY SUNSHINE AND DAYTIME HEATING WILL ONLY ENHANCE THE INSTABILITY
ACROSS SOUTHEAST KENTUCKY THIS AFTERNOON. WIND AND MOISTURE PROFILES
INDICATE THAT THE GREATEST THREAT FOR SEVERE WEATHER WILL BE FROM
LARGE HAIL AND DAMAGING WINDS...MAINLY SOUTH OF THE DANIEL BOONE
PARKWAY.

HEAVY RAINFALL IS ALSO A THREAT THIS AFTERNOON AND EVENING DUE TO
INCREASING MOISTURE...LARGE INSTABILITY AND THE SLOW MOVEMENT OF THE
FRONT. FOR THIS REASON A FLASH FLOOD WATCH REMAINS IN EFFECT FOR
MOST OF EAST KENTUCKY UNTIL MIDNIGHT.

RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO
AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE
NECESSARY THIS AFTERNOON.

FOR THE LATEST WEATHER INFORMATION BE SURE TO VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/JKL.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:03 PM EDTSevere Thunderstorm WarningJKLMcCreary27 min
May 17, 6:40 PM EDTSevere Thunderstorm WarningJKLLaurel35 min
May 17, 6:51 PM EDTSevere Thunderstorm WarningJKLKnox, Whitley39 min
May 17, 7:05 PM EDTTornado WarningJKLWhitley25 min
May 17, 7:15 PM EDTFlash Flood WarningJKLMcCreary, Whitley3 hr
May 17, 7:16 PM EDTSevere Thunderstorm WarningJKLBreathitt44 min
May 17, 7:24 PM EDTSevere Thunderstorm WarningJKLKnox36 min
May 17, 7:30 PM EDTSevere Thunderstorm WarningJKLWhitley45 min
May 17, 7:34 PM EDTSevere Thunderstorm WarningJKLKnott, Leslie, Perry41 min
May 17, 7:55 PM EDTSevere Thunderstorm WarningJKLFloyd35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.